Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 7, 2024, 5:38 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 50 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 5:38 PM EDT (21:38 UTC)
- Expired
- May 7, 2024, 6:28 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:42 PM EDT | HAIL 0.75 | 6 Ese Decatur, MI | Time estimated from radar. |
| May 7, 5:55 PM EDT | TSTM WND DMG | 4 W Portage, MI | Large trees down, power lines down, shingles scattered around. Possible tornado. Time estimated based on radar. |
| May 7, 5:55 PM EDT | TORNADO | 4 Wsw Portage, MI | The EF2 tornado touched down near the intersection of South 10th Street and West R Avenue and traveled east/northeast for around 11 miles until it lifted north of East N Avenue just west of 31st Street. Many homes, including two mobile home parks, were severel |
| May 7, 6:00 PM EDT | TORNADO | 2 W Portage, MI | Radar confirmed tornado. Time estimated via radar. |
| May 7, 6:01 PM EDT | HAIL 2 | 2 Nw Portage, MI | |
| May 7, 6:05 PM EDT | TSTM WND DMG | 1 Ne Portage, MI | *** 1 INJ *** A lady taking cover from possible tornado was hit by debris as she got out of her car. Her leg is broken. |
| May 7, 6:06 PM EDT | TSTM WND DMG | 1 Ne Portage, MI | Estimated 3 foot diameter trees down. Estimated time via radar. |
| May 7, 6:06 PM EDT | TSTM WND DMG | 2 Ene Portage, MI | Fed Ex building damaged. Possible tornado. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:28 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WFUS53 KGRR 072138
TORGRR
MIC077-159-072245-
/O.NEW.KGRR.TO.W.0008.240507T2138Z-240507T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
538 PM EDT Tue May 7 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Southeastern Van Buren County in southwestern Michigan...
Kalamazoo County in southwestern Michigan...
* Until 645 PM EDT.
* At 537 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lawton, or 7 miles south of Paw Paw, moving
northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mattawan around 545 PM EDT.
Kalamazoo and Portage around 550 PM EDT.
Westwood around 555 PM EDT.
Parchment and Comstock Northwest around 600 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Fulton, Comstock, Scotts, Oshtemo, Alamo, and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8596 4215 8596 4242 8577 4242 8561
4212 8529 4207 8530
TIME...MOT...LOC 2137Z 227DEG 39KT 4211 8584
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
TJT3 follow-up statements
204
WWUS53 KGRR 072149
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
549 PM EDT Tue May 7 2024
MIC077-159-072245-
/O.CON.KGRR.TO.W.0008.000000T0000Z-240507T2245Z/
Van Buren MI-Kalamazoo MI-
549 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHEASTERN VAN BUREN AND KALAMAZOO COUNTIES...
At 549 PM EDT, a large and extremely dangerous tornado was located
near Mattawan, or 6 miles west of Portage, moving northeast at 45
mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Kalamazoo, Portage, and Westwood around 555 PM EDT.
Parchment and Comstock Northwest around 600 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Fulton, Comstock, Scotts, Oshtemo, Alamo, and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4207 8596 4215 8596 4242 8577 4242 8561
4212 8529 4207 8530
TIME...MOT...LOC 2149Z 227DEG 39KT 4220 8571
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN
$$
MJS698
WWUS53 KGRR 072158
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
558 PM EDT Tue May 7 2024
MIC159-072207-
/O.CAN.KGRR.TO.W.0008.000000T0000Z-240507T2245Z/
Van Buren MI-
558 PM EDT Tue May 7 2024
...THE TORNADO WARNING FOR SOUTHEASTERN VAN BUREN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled for
Van Buren County.
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan. A Tornado Watch also remains in effect until 1100 PM EDT
for south central Michigan.
LAT...LON 4228 8577 4229 8576 4238 8557 4212 8529
4207 8530 4207 8576
TIME...MOT...LOC 2157Z 234DEG 30KT 4221 8565
$$
MIC077-072245-
/O.CON.KGRR.TO.W.0008.000000T0000Z-240507T2245Z/
Kalamazoo MI-
558 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR KALAMAZOO
COUNTY...
At 557 PM EDT, a large and extremely dangerous tornado was located
near Portage, moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Kalamazoo, Portage, Comstock Northwest, and Westwood around 605 PM
EDT.
Other locations impacted by this tornadic thunderstorm include
Fulton, Comstock, Scotts, and Oshtemo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 4228 8577 4229 8576 4238 8557 4212 8529
4207 8530 4207 8576
TIME...MOT...LOC 2157Z 234DEG 30KT 4221 8565
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN
$$
MJS023
WWUS53 KGRR 072228
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
628 PM EDT Tue May 7 2024
MIC077-072237-
/O.CAN.KGRR.TO.W.0008.000000T0000Z-240507T2245Z/
Kalamazoo MI-
628 PM EDT Tue May 7 2024
...THE TORNADO WARNING FOR KALAMAZOO COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan. A Tornado Watch also remains in effect until 1100 PM EDT
for south central Michigan.
Remember, a Tornado Warning still remains in effect for east central
portions of Kalamazoo County including Galesburg and Climax area.
LAT...LON 4228 8577 4229 8576 4238 8557 4212 8529
4207 8530 4207 8576
TIME...MOT...LOC 2226Z 227DEG 39KT 4244 8532
$$
MJSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 7, 3:19 PM EDT, 2 hours 19 minutes earlier. Its key messages:
- Stormy this evening, chance of rain Wednesday night
- Rain Expected Thursday and Saturday
Area forecast discussion, May 7, 3:19 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 319 PM EDT Tue May 7 2024 .KEY MESSAGES... - Stormy this evening, chance of rain Wednesday night - Rain Expected Thursday and Saturday && .DISCUSSION... Issued at 318 PM EDT Tue May 7 2024 - Stormy this evening, chance of rain Wednesday night The forecast is progressing as expected and severe storms are a distinct possibility the rest of this afternoon and evening. Radar shows the initial push of showers/non-severe storms has migrated to the eastern cwa and clearing is rapidly filling in behind it across the southwest cwa. Destabilization is rapidly occuring and as a strong short wave moves closer, severe storms have developed over northeast IL and are moving northeast toward Lower MI. SPC mesoanalysis shows SBCAPE around 2500 j/kg and bulk shear greater than 60 kts across northeast IL. Severe storms will continue to develop to the southwest through early evening and move into the cwa and all severe hazard types are possible: hail, wind, tornadoes. Areas south of I-96 have the highest risk for severe storms, but all of the cwa has a chance. The severe threat will end after 10 pm as the short wave axis rotates north out of the cwa. Wednesday will be dry with weak ridging moving into the cwa. However, it will be short lived as the rest of the upper trough pivots through the state beginning Wednesday night. Highs will be in the 70s Wednesday and lows in the 40s Wednesday night. - Rain Expected Thursday and Saturday Rainfall begins early Thursday morning and continues into the day Thursday as a low-pressure system tracking through the Ohio Valley, aided by a mid-level wave, sends a band of deformation rainfall across the area. Highest rain potential will be across southwest lower Michigan closer to the low's track with better FGEN. Rain chances are lower across Central Region as its further away from the better forcing. Can't rule out a bit of thunder given 6-7C mid-level lapse rates but chances are low and would mainly be limited to near and south of I94 if at all. Shortwave ridging and an area of high pressure keep Friday dry across the area. Highs will warm into the low 60s. Our next chance of rain is Saturday as a shortwave sends a surface low near Lake Michigan. Could see some diurnal enhancement to shower activity as the upper-level cold pool moves overhead with steeper mid-level lapse rates supporting thunder chances. Best rain chances will be across the southwest half of the CWA between the low track and placement of the upper-level cold pool. Predictability then decreases going into the start of next week as model spread in the upper-level pattern increases. Showers may continue into the start of next week but low confidence in when they will end. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 118 PM EDT Tue May 7 2024 Line of showers with a few embedded thunderstorms will be just clearing the terminals near 18z. Additional thunderstorm development is likely with this afternoon and evening, especially near and south of GRR. Thunderstorms bring the potential of locally IFR conditions and gusty winds and hail. Have added VCTS along with a TEMPO group for the highest confidence window. A few hours of MVFR cigs is possible post showers and storms near I96 before skies become MVFR with the exception of MKG who should keep MVFR until tomorrow morning. Southeast winds become southwest tonight into tomorrow generally 7-12 knots and locally higher in TSRA. && .MARINE... Issued at 318 PM EDT Tue May 7 2024 The main threat for boaters tonight are severe storms with large hail and strong winds. Additionally, as dewpoints climb into the lower 60s areas of fog will develop. Wednesday looks less chaotic as the fog will dissipate and storms are not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...04/Thomas AVIATION...Thomas MARINE...04
Hazardous weather outlook, May 7, 4:16 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 416 AM EDT Tue May 7 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 416 AM EDT Tue May 7 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through evening. While lightning is a hazard in any thunderstorm, some storms may be locally severe, with damaging wind gusts, large hail, or a brief tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, most likely between 4 PM and 10 PM. LMZ844>849-080800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 416 AM EDT Tue May 7 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through evening. While lightning is a hazard in any thunderstorm, some storms may be locally severe, with briefly stronger wind gusts or large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves on Lake Michigan may be hazardous to small craft on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, most likely between 4 PM and 10 PM.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:15 AM EDT | Special Marine Warning | GRR | 104 min | |
| May 7, 11:22 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more | 83 min |
| May 7, 4:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 7, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 89 min |
| May 7, 5:14 PM EDT | Tornado Warning | GRR | Van Buren | 31 min |
| May 7, 5:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 7, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 95 min |
| May 7, 6:05 PM EDT | Tornado Warning | GRR | Kalamazoo | 39 min |
| May 7, 6:11 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 45 min |
| May 7, 6:13 PM EDT | Tornado Warning | GRR | Calhoun | 62 min |
| May 7, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 93 min |
| May 7, 7:05 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 55 min |
| May 7, 7:20 PM EDT | Tornado Warning | GRR | Kalamazoo | 26 min |
| May 7, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 82 min |
| May 7, 7:35 PM EDT | Tornado Warning | GRR | Calhoun | 25 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.